Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS Lincoln, IL

July 11, 2004Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2004, 3:09 PM CDT for Knox County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 3:09 PM CDT (20:09 UTC)
Expired
Jul 11, 2004, 4:00 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 76 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 11:40 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 112009 CCA
SVRILX
ILC095-112100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 400 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR GALESBURG...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KNOXVILLE
  WATAGA
  ONEIDA
  GILSON
  MAQUON
  ALTONA
  VICTORIA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4111 9040 4076 9040 4079 9002 4111 9003

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT SUN JUL 11 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD COMPLEX AREA OF LOW
PRESSURE OVER THE UPPER MIDWEST...ALONG WITH NUMEROUS BOUNDARIES.
AIRMASS REMAINS VERY MOIST AND UNSTABLE ACROSS REGION AND WILL
CONTINUE TO SUPPORT OCCASIONAL ROUNDS OF SHOWERS/THUNDERSTORMS UNTIL
IT IS SCOURED OUT BY MIDWEEK. MAIN CONCERNS IN THE SHORT TERM REMAIN
SHOWER/STORM THREAT UNTIL DRIER/COOLER AIR FILTERS IN BY WEDNESDAY.

12Z MODELS IN GOOD OVERALL AGREEMENT AND HAVE NO REAL FAVORITE AT
THIS TIME. STILL...WILL CONTINUE TO FOLLOW THE ETA FOR THE DETAILS.
GUIDANCE TEMPERATURES CLOSE/REASONABLE AND WILL NOT STRAY TOO FAR.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

TONIGHT...EXPECT SHOWERS/STORMS TO CONTINUE TO TREK ACROSS FORECAST
AREA...ESPECIALLY DURING THE EVENING HOURS. THE CONVECTION WILL BE
SUPPORTED BY STRONG DIURNAL INSTABILITY AS WELL AS UPPER FORCING
FROM AN APPROACHING SHORTWAVE AND MCV. PRECIPITABLE WATER VALUES
APPROACHING TWO INCHES CONTINUE TO SUPPORT A HEAVY RAIN THREAT...
THOUGH THE FASTER SPEED OF TONIGHT/S STORMS SHOULD MITIGATE THIS
SOMEWHAT.

MONDAY AND MONDAY NIGHT...WEAK RIDGING WILL BUILD IN ALOFT BEHIND
DEPARTING SHORT WAVE (WHICH SHOULD ALSO PULL MAIN FRONTAL BOUNDARY
TO OUR SOUTH). HOWEVER...WILL LINGER A MORNING CHANCE OF CONVECTION
IN THE EAST TO CAPTURE ANY REMAINING NOCTURNAL STORMS. OTHERWISE...A
WARM AND HUMID AIRMASS WILL BE IN PLACE WITH CONSIDERABLE DIURNAL
INSTABILITY EXPECTED. HOWEVER...WILL NOT CARRY PRECIPITATION MENTION
AT THIS TIME DUE TO A LACK OF A FOCUSING MECHANISM. THIS WILL NEED
TO BE MONITORED BY LATER SHIFTS.

TUESDAY AND TUESDAY NIGHT...STRONG UPPER LOW...CURRENTLY OVER
SOUTHWEST CANADA...WILL DIVE ACROSS THE GREAT LAKES AND PULL A
FRONTAL BOUNDARY THROUGH THE STATE. THE UNSTABLE AIRMASS IN PLACE
AND GOOD FORCING WITH THE UPPER WAVE/SURFACE FRONT SUPPORT
SHOWERS/STORMS ONCE AGAIN. CURRENT INDICATIONS ARE THAT THE FRONT
SHOULD CLEAR MAJORITY OF AREA BY TUESDAY EVENING...TAKING THE
PRECIPITATION THREAT WITH IT.

WEDNESDAY AND WEDNESDAY NIGHT...FLOW BECOMES NEUTRAL ALOFT AND HIGH
PRESSURE BUILDS IN AT THE SURFACE AS THE UNSEASONABLY STRONG UPPER
WAVE CARVES OUT A TROF IN THE EASTERN UNITED STATES. THIS WILL
RESULT IN DRY CONDITIONS AND SOMEWHAT BELOW NORMAL TEMPERATURES.

LONG TERM...THURSDAY THROUGH SUNDAY...MODELS/ENSEMBLES CONTINUE TO
BE IN GOOD OVERALL AGREEMENT WITH THE UNSEASONABLY STRONG TROF THAT
WILL BE IN PLACE OVER THE EASTERN UNITED STATES FROM MIDWEEK INTO
THE WEEKEND. INITIALLY THIS WILL RESULT IN HIGH PRESSURE AT THE
SURFACE ACROSS THE REGION...ALONG WITH DRY CONDITIONS AND BELOW
NORMAL TEMPERATURES. RETURN FLOW DEVELOPS ON SATURDAY...SIGNALING A
RETURN TO MORE SEASONABLE HEAT AND HUMIDITY. A SYSTEM IS EXPECTED TO
MOVE OUT OF THE PLAINS ON SUNDAY AND BRING THE REGION ITS NEXT
CHANCE FOR SHOWERS/STORMS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BAK
Hazardous weather outlook, Jul 11, 12:51 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1251 PM CDT SUN JUL 11 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1251 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
MAINLY ALONG AND NORTH OF INTERSTATE 70. DAMAGING WIND GUSTS AND
LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS.
EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SOME STORMS WILL BE
CAPABLE OF PRODUCING STRONG STRAIGHT LINE WINDS...LARGE HAIL...VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME...ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING. A FEW OF THE STORMS WILL ALSO PRODUCE INTENSE
RAINFALL RATES CAUSING SOME LOCALIZED FLOODING PROBLEMS. THE THREAT
FOR SCATTERED THUNDERSTORMS WILL CONTINUE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FAIRLY STRONG COLD FRONT FOR JULY IS FORECAST TO PUSH INTO THE
REGION ON TUESDAY. THE PATTERN WILL BECOME MUCH MORE FAVORABLE FOR
ORGANIZED SEVERE WEATHER TUESDAY AFTERNOON AS THE FRONT DRAWS CLOSER
TO CENTRAL AND SOUTHEAST ILLINOIS AND INTERACTS WITH A VERY UNSTABLE
ATMOSPHERE. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY
WITH THE THREAT SHIFTING EAST AND SOUTH OF THE AREA TUESDAY NIGHT.
DRIER AND SLIGHTLY COOLER AIR WILL FOLLOW FOR THE REMAINDER OF THE
WEEK.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70.

13

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:05 PM CDTSevere Thunderstorm WarningILXKnox55 min
Jul 11, 3:34 PM CDTSevere Thunderstorm WarningILXMacon41 min
Jul 11, 3:49 PM CDTSevere Thunderstorm WarningILXShelby56 min
Jul 11, 4:02 PM CDTSevere Thunderstorm WarningILXPeoria58 min
Jul 11, 4:18 PM CDTSevere Thunderstorm WarningILXMoultrie27 min
Jul 11, 4:23 PM CDTSevere Thunderstorm WarningILXMoultrie22 min
Jul 11, 4:36 PM CDTSevere Thunderstorm WarningILXWoodford54 min
Jul 11, 4:54 PM CDTSevere Thunderstorm WarningILXLogan66 min
Jul 11, 4:56 PM CDTSevere Thunderstorm WarningILXColes49 min
Jul 11, 5:58 PM CDTSevere Thunderstorm WarningILXMacon47 min
Jul 11, 6:00 PM CDTSevere Thunderstorm WarningILXMacon45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.